Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 227, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 23, 2022, 8:17 PM CDT for Steele County, Waseca County, Minnesota. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2022, 8:17 PM CDT (01:17 UTC)
- Expired
- Jul 23, 2022, 9:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Steele County, MN, Waseca County, MN
The radar
The Minneapolis radar (KMPX), 87 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 8:35 PM CDT | TSTM WND GST 66 | 3 Wsw Waseca, MN | MEASURED AT THE AIRPORT. |
| Jul 23, 9:15 PM CDT | TSTM WND DMG | 8 N Blooming Prairie, MN | PHOTOS RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR BARN DESTROYED, OUTBUILDING ROOF COLLAPSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 520 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
549
WUUS53 KMPX 240117
SVRMPX
MNC147-161-240215-
/O.NEW.KMPX.SV.W.0227.220724T0117Z-220724T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
817 PM CDT Sat Jul 23 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Steele County in south central Minnesota...
Northern Waseca County in south central Minnesota...
* Until 915 PM CDT.
* At 817 PM CDT, a severe thunderstorm was located over Janesville,
or 16 miles east of Mankato, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Waseca around 825 PM CDT.
Medford around 840 PM CDT.
Owatonna around 845 PM CDT.
Other locations impacted by this severe thunderstorm include Clinton
Falls, Waseca Airport, Alma City, Lemond, Merton, Bixby, Deerfield,
Owatonna Airport, Smiths Mill and Moland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4403 9377 4416 9377 4419 9305 4393 9305
TIME...MOT...LOC 0117Z 271DEG 45KT 4410 9367
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRB5 follow-up statements
885
WWUS53 KMPX 240123
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
823 PM CDT Sat Jul 23 2022
MNC147-161-240215-
/O.CON.KMPX.SV.W.0227.000000T0000Z-220724T0215Z/
Steele MN-Waseca MN-
823 PM CDT Sat Jul 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR STEELE AND NORTHERN WASECA COUNTIES...
At 822 PM CDT, a severe thunderstorm was located near Waseca, or 18
miles west of Owatonna, moving east at 50 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Owatonna and Medford around 845 PM CDT.
Other locations impacted by this severe thunderstorm include Clinton
Falls, Waseca Airport, Alma City, Lemond, Merton, Bixby, Deerfield,
Owatonna Airport, Smiths Mill and Moland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4403 9377 4416 9377 4419 9305 4393 9305
TIME...MOT...LOC 0122Z 271DEG 45KT 4410 9360
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRB241
WWUS53 KMPX 240137
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
837 PM CDT Sat Jul 23 2022
MNC147-161-240215-
/O.CON.KMPX.SV.W.0227.000000T0000Z-220724T0215Z/
Steele MN-Waseca MN-
837 PM CDT Sat Jul 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR STEELE AND NORTHEASTERN WASECA COUNTIES...
At 837 PM CDT, a severe thunderstorm was located 6 miles west of
Owatonna, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Owatonna around 845 PM CDT.
Other locations impacted by this severe thunderstorm include Clinton
Falls, Waseca Airport, Lemond, Merton, Bixby, Deerfield, Owatonna
Airport and Moland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4401 9363 4417 9363 4419 9305 4393 9305
TIME...MOT...LOC 0137Z 271DEG 45KT 4410 9335
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRB073
WWUS53 KMPX 240156
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
856 PM CDT Sat Jul 23 2022
MNC161-240203-
/O.CAN.KMPX.SV.W.0227.000000T0000Z-220724T0215Z/
Waseca MN-
856 PM CDT Sat Jul 23 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASECA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4398 9341 4418 9341 4419 9305 4393 9305
TIME...MOT...LOC 0153Z 271DEG 45KT 4410 9310
$$
MNC147-240215-
/O.CON.KMPX.SV.W.0227.000000T0000Z-220724T0215Z/
Steele MN-
856 PM CDT Sat Jul 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR STEELE COUNTY...
At 853 PM CDT, a severe thunderstorm was located 6 miles east of
Owatonna, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...A 66 mph gust was measured at the Wauseca airport at 835
PM.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
Steele County, including the following locations... Clinton Falls,
Lemond, Merton, Bixby, Deerfield, Owatonna Airport and Moland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4398 9341 4418 9341 4419 9305 4393 9305
TIME...MOT...LOC 0153Z 271DEG 45KT 4410 9310
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRB328
WWUS53 KMPX 240205
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
905 PM CDT Sat Jul 23 2022
MNC147-240215-
/O.CON.KMPX.SV.W.0227.000000T0000Z-220724T0215Z/
Steele MN-
905 PM CDT Sat Jul 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHERN STEELE COUNTY...
At 905 PM CDT, a severe thunderstorm was located near West Concord,
or near Dodge Center, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Owatonna, Lemond and Bixby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4398 9338 4406 9336 4417 9305 4393 9305
TIME...MOT...LOC 0205Z 271DEG 45KT 4410 9288
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRB582
WWUS53 KMPX 240217
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
917 PM CDT Sat Jul 23 2022
MNC147-240227-
/O.EXP.KMPX.SV.W.0227.000000T0000Z-220724T0215Z/
Steele MN-
917 PM CDT Sat Jul 23 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STEELE COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Minnesota.
LAT...LON 4398 9338 4406 9336 4417 9305 4393 9305
TIME...MOT...LOC 0217Z 271DEG 45KT 4398 9373
$$
JRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:49 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 23, 6:49 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 649 PM CDT Sat Jul 23 2022 .UPDATED for 00Z Aviation Discussion... Issued at 640 PM CDT Sat Jul 23 2022 && .DISCUSSION...(This evening through Saturday) Issued at 252 PM CDT Sat Jul 23 2022 KEY MESSAGES: - There is no longer a threat for severe thunderstorms this evening and overnight. Slow moving clusters of storms have moved across much of Minnesota and Wisconsin today turning over much of the environment. Some additional showers and thunderstorms will continue to occur as the forcing along the warm front and LLJ kick up this evening into tonight. The best location for additional thunderstorms would be down in far southern Minnesota along I-90. As the clusters of storms played out today each run of high resolution guidance has moved farther and farther south as more observations from today gets assimilated into the models. Until the cold front passes through this evening into tonight from north to south chances will continue for showers and thunderstorms. As always thunderstorm rainfall varies significantly over short distances. As we have started to see clearing move into western Minnesota as the morning and afternoon storms come to an end recover of the atmosphere remains possible and a round two of storms could occur ahead of the cold front. Behind the cold front tomorrow will be cooler and drier with highs in the mid to upper 70s. All round a pretty great day in Minnesota for late July. Only downside is there will be some gusty winds starting in the late morning/early afternoon. High pressure will move into the Upper Midwest behind the cold front, so these cooler temperatures and drier weather will continue into Monday. The next chance for rain will come on Tuesday as another cold front moves across the Upper Midwest. How this cold front plays out will depend on the timing of its passage. If it is later in the day then thunderstorms could occur and be strong. If it is earlier in the day then it would trend towards rain showers with some isolated thunder. It all depends on how much instability can build ahead of this passage. If the passage can hold off then WAA could return high temperatures back above normal. Behind the cold front high pressure will move in for the rest of the week. So expect more near normal temperatures will few chances for rain Wednesday into Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 640 PM CDT Sat Jul 23 2022 VFR conditions throughout. Scattered clouds with a few small showers and possibly a thunderstorm will continue this evening, but the rain will continue to end from west to east as a cold front pushes through the region. This front will bring northwest winds, with gusts near 20 kts expected on Sunday. Winds will become light overnight. KMSP... VFR conditions throughout, but a weak boundary is hanging across the Twin Cities metro area and could bring scattered showers, and possibly a lightning strike through 02Z this evening. Rain chances will end after that and skies will clear overnight as northwest winds develop. /OUTLOOK FOR KMSP/ Mon...VFR. Winds W around 5 kts. Tue...VFR. Chc TSRA. Wind SW at 10-15 kts. Wed...VFR chance TSRA/MVFR. Wind NW 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...NDC AVIATION...JRB
Hazardous weather outlook, Jul 23, 3:38 AM CDT, 16 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 338 AM CDT Sat Jul 23 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 240845- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 338 AM CDT Sat Jul 23 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Two rounds of severe weather are expected today. Round one will be this morning, roughly along the Minnesota river from west central into southeast Minnesota. Large hail, damaging wind gusts, and locally heavy downpours will be the primary hazards with this morning round of storms. Round two is expected to develop this afternoon from south central into east central Minnesota and continue east across southeast Minnesota and western Wisconsin into the evening. Destructive wind gusts, large hail, locally heavy rainfall, and a tornado or two will be possible with this second round of storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this morning and again this afternoon and evening.
In the hours before
Special weather statement, Jul 23, 5:21 PM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
521 PM CDT Sat Jul 23 2022
WIZ025-027-028-232300-
Chippewa WI-Dunn WI-Eau Claire WI-
521 PM CDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of eastern Dunn,
southern Chippewa and western Eau Claire Counties through 600 PM
CDT...
At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Menomonie, moving east at 55 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Elk Mound around 530 PM CDT.
Lake Hallie around 540 PM CDT.
Other locations in the path of this storm include Altoona, Eau
Claire, Lake Wissota and Fall Creek.
This includes the following highways...
Interstate 94 in Wisconsin between mile markers 41 and 80.
U.S. Highway 53 between mile markers 86 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4476 9204 4510 9184 4507 9106 4464 9117
TIME...MOT...LOC 2221Z 273DEG 49KT 4484 9190
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JRBSpecial weather statement, Jul 23, 7:50 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
750 PM CDT Sat Jul 23 2022
MNZ083-084-240130-
Waseca MN-Blue Earth MN-
750 PM CDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of central Blue Earth
and Waseca Counties through 830 PM CDT...
At 750 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mankato, moving east at 55 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Eagle Lake and St. Clair around 800 PM CDT.
Janesville and Pemberton around 805 PM CDT.
Other locations in the path of this storm include Waseca.
This includes the following highways...
U.S. Highway 14 between mile markers 135 and 165.
U.S. Highway 169 between mile markers 39 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4404 9430 4415 9432 4417 9407 4416 9405
4417 9403 4420 9352 4420 9341 4395 9341
TIME...MOT...LOC 0050Z 272DEG 49KT 4410 9404
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JRBThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:50 PM CDT | Special Weather Statement | MPX | Blue Earth, Waseca | 40 min |
| Jul 23, 8:48 PM CDT | Special Weather Statement | MPX | Blue Earth | 27 min |
| Jul 23, 9:13 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Waseca | 47 min |
| Jul 23, 9:34 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele | 42 min |
| Jul 23, 9:51 PM CDT | Tornado Warning | MPX | Steele | 12 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.